Our firm is investigating potential lawsuits on behalf of patients who received preservative-free methylprednisolone acetate, a steroid injection used to treat back pain, manufactured by the New England Compounding Center of Framingham, Massachusetts. The company has recalled three lots, a total of 17,676 vials, of the medication due to a potential outbreak of fungal meningitis. The U.S. Food and Drug Administration (FDA) and the Centers for Disease Control (CDC) have warned against using any product from the company.
Several Dead, Thousands May Be At Risk
In September 2012, the CDC was alerted to a case of fungal meningitis in Tennessee that occurred 19 days after an epidural steroid injection with methylprednisolone acetate. Approximately, one week later, the agency received word of additional cases in other states. As of October 2012, 35 cases associated with the contaminated injections have been documented in Tennessee, Virginia, Maryland, Florida, North Carolina and Indiana. Five of these patients died; three in Tennessee and one from Maryland as well as Virginia.
According to Dr. Benjamin Park, medical epidemiologist at the CDC, the tainted medications may have been distributed to 75 facilities across 23 states. However, since the New England Compounding Center is licensed in all 50 states, the scope of the issue may be even larger, said Director of the FDA Office of Compliance Ilisa Bernstein. “Given the severity of illness, we believe these precautionary measures are warranted to protect public health…We don’t know the scope of this” Bernstein stated.
According to a report in the Washington Post, many vials of the recalled injections have already been used. Over 500 patients in an Evansville, Indiana clinic and at least 900 patients in two clinics in Tennessee received doses of the recalled injections.
The New England Compounding Center: Previous Safety Issues
The company in question is a compounding pharmacy, meaning that it custom mixes medications in ways that usually aren’t available commercially. Generally, compounding pharmacies are not as tightly regulated as other drug makers; their products do not have to be approved by the FDA.
The cases of fungal meningitis contamination are not the first time the New England Compounding Center has come under scrutiny over safety issues. In 2006, the FDA warned the company to stop compounding topical anesthetic cream due to reports of seizures and irregular heartbeats.